Alert archive / New Jersey / Flash Flood Warnings in 1999

Flash Flood Warning 45, NWS New York, NY

September 16, 1999Bergen County, Hudson County, New Jersey

NWS New York, NY issued this flash flood warning at Sep 16, 1999, 10:31 AM EDT for Bergen County, Hudson County, New Jersey. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 10:31 AM EDT (14:31 UTC)
Expired
Sep 16, 1999, 4:30 PM EDT
In force
6 hr
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Hudson County, NJ

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KNYC 161433
FFWNYC
NJC003-013-017-031-039-162030-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1031 AM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS FOR THE
  FOLLOWING COUNTIES IN NORTHEASTERN NEW JERSEY...

  BERGEN COUNTY...
  ESSEX COUNTY...
  HUDSON COUNTY...
  PASSAIC COUNTY...
  UNION COUNTY...

* UNTIL 430 PM EDT...

* AT 1025 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER
  REPORTS INDICATE RAINFALL OF 2 TO 3 INCHES HAS FALLEN SINCE
  WEDNESDAY...WITH SOME LOCALLY HIGHER AMOUNTS. AREAS OF HEAVY RAIN
  WILL CONTINUE MOVING ACROSS NORTHEASTERN NEW JERSEY THROUGH THIS
  AFTERNOON. THIS WILL CONTINUE TO CAUSE ROADWAY FLOODING AND BRING
  SMALL STREAMS TO THEIR BANKS. SOME ROADS HAVE ALREADY BEEN
  REPORTED TO BE CLOSED IN PARTS OF UNION AND BERGEN COUNTIES.

  THIS WARNING MAY NEED TO BE EXTENDED LATER THIS AFTERNOON IF
  THE HEAVY RAINFALL PERSISTS.

* IF YOU LIVE NEAR A STREAM AND EXPERIENCE RISING WATER LEVELS...
  MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE YOUR AUTOMOBILE
  THROUGH FLOODED ROADWAYS.

.END/REYNOLDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 4:00 AM EDT, 6 hours 31 minutes earlier.

Area forecast discussion, Sep 16, 4:00 AM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
400 AM EDT THU SEP 16 1999

...MOST OF THE FA IN A TS WARNING...

PREV RUN AND FCST STIL PRETTY MUCH ON TRACK. LATEST TRACK OF STORM
IS AGAIN A BIT TO THE RIGHT OF THE LAST ONE. WL NOT MAKE MANY CHGS
TO THE PREC FCST AND KP THE HVY RN AND WND THRU THU/THU NGT. BY FRI
THE WIND AND RN MAY COM TO A FAST END...BUT THE TIMMING WL BE TRICKY
AND AM GOING TO LP THE RAIN IN THE MRNG.

ETA MODEL AGAIN TRIES TO KP THE STORM TO OUR S AND E...WHILE NGM KPS
THE SYS OVR THE FA. WAITING FOR THE CURRENT OBS TO SEE IF FLOYD DID
IN FACT HIT ILM.

MARINE...WL CONT THE SEAS AND WNDS FOR THE FIRST TWO PERIODS...THEN
BEGIN TO DIMINISH THEM.

.NYC/OKX...TS WRNG NZ069>081-NJZ003>006-011-CTZ005>012-
           ANZ355-353-350-335-330-338.
           HIGH WIND WATCH...NYZ067-068-NJZ002.
           FFA FOR ENTIRE CWFA.

GSK

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:31 AM EDTFlash Flood WarningOKXEssex, Union6 hr
Sep 16, 10:31 AM EDTFlash Flood WarningOKXPassaic6 hr
Sep 16, 4:42 PM EDTFlash Flood WarningOKXBergen, Essex, Passaic6 hr
Sep 16, 4:42 PM EDTFlash Flood WarningOKXUnion6 hr
Sep 16, 4:42 PM EDTFlash Flood WarningOKXHudson6 hr

Nearby

Flash Flood Warnings in New Jersey, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.